Blizzard, Emmet
- When
- January 7, 7:00 AM CST to 5:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
The third winter storm in a months time struck Iowa on the 6th and 7th. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The third winter storm in a months time struck Iowa on the 6th and 7th. A cold airmass was in place over the central U.S. as a strong upper level trough approached from the northwest. The trough intensified as it moved into Iowa with the 500 mb low pressure area closing off over the state. There was a weak reflection at the surface however. During the first part of the storm, all that was noted at the surface was an inverted trough of low pressure. As the storm gained strength, a weak circulation developed over Iowa, and then moved eastward slowly with the upper low. Snow began over western Iowa on the morning of the 6th and spread east very slowly as the precipitation fought the dry air to the east. By late afternoon, snow was falling over all of Iowa. The snow was light and fluffy in nature, with snow ratios in the 20:1 to 30:1 range. For the most part, accumulations were gradual, generally a half inch or less per hour, however the snow continued for an extended period of time. Heavy snowfall occurred over the northwest part of the DMX CWA with reports of 8 inches of snow west of the Estherville Airport in Emmet County, and also in Pocahontas County at Pocahontas. Seven inch amounts were reported in the Fort Dodge area of Webster County, in Boone County south of Boone, and also Hancock County at Kanawa. The main problem with this system was not the snow amounts however. The fresh fluffy snow fell on a deep snowpace already present across the state. Due to previous storms, many of the ditches had already drifted over, setting the stage for much more blowing and drifting that would normally be expected. As the surface low exited the area, strong northwest winds overspread the state with speeds in the 25 to 35 MPH range, with gusts to near 45 MPH at times. The winds picked up the light snow and caused considerable blowing and drifting of the snow. Whiteout conditions were reported at times across much of the state and travel became hazardous. Many of the states schools were closed due to the storm on the 6th, with a large percentage remaining closed on the 7th as roads in many areas drifted shut and became impassible. Snow crews were taken off of the roads in many locations as it became too dangerous to clear the roads due to poor visibility and the fact that the roads drifted shut nearly as fast as the crews could clear them. A few locations reported true blizzard conditions, with visibility near zero for several hours and winds continuously in the 30 to 45 MPH range. Reports were received from Guthrie, Dallas, and Emmet Counties. Accidents were too numerous to mention and driving was not recommended across most of the state on the 7th. Numerous major roads were closed by drifts of 6 feet in height or more. Winds diminished to 15 to 25 MPH during the evening of the 7th, however cold temperatures combined with the winds to produce wind chill indices in the 20 to 40 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 7, 5:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CST THU JAN 7 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... UPPER LEVEL LOW OVER NORTHWEST IOWA AT THIS TIME AND WILL MOVE ACROSS CENTRAL IA BY MID MORNING. COOLER CLOUD TOPS AND BEST RADAR RETURNS HAVE SHIFTED EAST AND SFC VSBY GENERALLY 1 TO 3 MILES IN THE LIGHT SNOW. CURRENTLY HAVE A RELATIVE MINIMUM OF ECHO RETURNS OVER SW IA...BUT THE SNOW SHOULD PICK UP THERE A BIT SHORTLY AS MOISTURE WRAPPING AROUND THE UPPER LEVEL LOW MOVES ACROSS THAT REGION. LIGHT SNOW WILL CONTINUE THROUGH THE DAY UNDER THE CYCLONIC FLOW ALOFT AND WEAK LIFT...TAPERING OFF WEST TO EAST AFTER NOON...WITH ADDITIONAL ACCUMULATIONS GENERALLY ONE TO TWO INCHES...WITH THE MOST ACROSS THE NORTHEAST THIRD. THE BIGGER CONCERN CONTINUES TO BE THE EXPECTED INCREASE OF THE WIND THROUGH THE MORNING HOURS WEST TO EAST AS SFC HIGH PRESSURE BUILDS SOUTHEAST BEHIND THE DEPARTING LOW. PRESSURE GRADIENT ACROSS IA EXPECTED TO BE CLOSE TO 20 MB BY AFTERNOON...WITH MAXIMUM WIND IN THE MIXED LAYER 35 TO 40 KTS. NORMALLY...AND ESPECIALLY CONSIDERING THE FLUFFINESS OF THE SNOW ON THE GROUND...THIS WOULD RAISE FLAGS FOR A BLIZZARD WARNING. HOWEVER...STRONGEST SUBSIDENCE SEEMS TO BE SOUTH OF IA TODAY...AND DESPITE A MODERATE ISALLOBARIC BULLSEYE UNDER A SIMILAR GRADIENT CURRENTLY OVER ERN SD...SFC OBSERVATIONS IN THE REGION OF 30+ KT WIND GUSTS ARE ONLY YIELDING VSBYS AS LOW AS 3/4 MILE. SO CONFIDENCE STILL NOT HIGH ENOUGH AT THIS POINT TO UPGRADE WINTER STORM WARNING TO A BLIZZARD WARNING. WILL CONTINUE TO EMPHASIZE THE IMPACTS OF SIGNIFICANT BLOWING AND DRIFTING SNOW THAT WILL CERTAINLY OCCUR. TEMPERATURES WILL ALSO BE FALLING SLOWLY THROUGH THE DAY WITH WIND CHILL VALUES DROPPING INTO THE 15 BELOW TO 25 BELOW RANGE BY LATE AFTERNOON. .LONG TERM /TONIGHT THROUGH TUESDAY/... LIGHT SNOW AND BLOWING SNOW WILL BE ONGOING AT BEGINNING OF TONIGHT PERIOD WITH BOTH SNOW AND WIND DIMINISHING GRADUALLY OVERNIGHT AND LITTLE TO NO ADDITIONAL SNOW ACCUMULATION EXPECTED DURING THAT TIME. OTHERWISE BIG WEATHER STORY WILL BE VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS ON TAP FROM TONIGHT INTO SATURDAY. IT SEEMS CLEAR THAT A WIND CHILL WARNING WILL BE NECESSARY FOR MUCH OF THIS TIME...HOWEVER AT THIS TIME THE WINTER STORM WATCH ALREADY IN EFFECT FOR TODAY COVERS THE WIND CHILL THREAT WELL AND IT WOULD BE UNNECESSARILY CONFUSING TO HOIST A WIND CHILL WARNING ON TOP OF THAT PRODUCT. EXPECTATION IS THAT WHEN THE WINTER STORM WATCH IS EXPIRED/CANCELLED LATER TODAY OR THIS EVENING A WIND CHILL WARNING WILL PROBABLY BE ISSUED AT THAT TIME. A WINTER WEATHER ADVISORY MAY ALSO BE NECESSARY FOR BLOWING SNOW THIS EVENING AND EARLY TONIGHT...HOWEVER FOR SIMILAR REASONS THAT WILL BE DECIDED LATER TODAY AS THE WINTER STORM WARNING COMES CLOSER TO EXPIRATION. MINIMUM TEMPERATURES ARE SOMEWHAT PROBLEMATIC FOR TONIGHT AND FRIDAY NIGHT AS VERY COLD TEMPERATURES WILL RUSH IN OUT OF THE ARCTIC HIGH APPROACHING FROM THE WEST/NORTHWEST...BUT AT THE SAME TIME WE WILL REMAIN VIRTUALLY OVERCAST TONIGHT AND THERE ARE INCREASING INDICATIONS OF CLOUDS LINGERING THROUGH MUCH OF FRIDAY NIGHT ESPECIALLY IN OUR SOUTHEASTERN COUNTIES. WITH THAT IN MIND RAISED TEMPERATURES BY A FEW DEGREES IN THOSE AREAS SATURDAY MORNING...BUT THE FORECAST VALUES ARE STILL FAR BELOW NORMAL AND WILL STILL RESULT IN DANGEROUS WIND CHILLS EVEN GIVEN RELATIVELY LIGHT WINDS AT THAT TIME. A GRADUAL WARMING TREND WILL BEGIN SOMETIME SATURDAY AS THE ARCTIC HIGH BEGINS TO MOVE AWAY TO THE SOUTH AND WINDS COME AROUND TO SOUTHWEST AHEAD OF A BROAD TROUGH OF LOW PRESSURE FORMING ALONG THE WESTERN HIGH PLAINS. DURING THE DAY SATURDAY SKIES WILL BE CLEAR AND WINDS WILL BE LIGHT WITH THE HIGH PRESSURE CENTER NEARBY...INITIALLY NORTHWEST THEN TURNING TO WEST LATER IN THE DAY AND TO SOUTHWEST IN SOME OF OUR WESTERN ZONES. HOWEVER...MOS TEMPS SEEM WAY OVERDONE GIVEN VERY COLD AIR IN PLACE DURING THE MORNING...LIMITED SOLAR ANGLE/INSOLATION...VERY LITTLE IF ANY LOW LEVEL WARM AIR ADVECTION WHICH WILL STILL BE SHUNTED OFF TO OUR WEST...AND FRESH SNOW COVER ON TOP OF THE DEEP SNOW PACK IN PLACE ACROSS OUR AREA AND WELL TO OUR SOUTHWEST AS WELL. GIVEN THESE FACTORS HAVE MAINTAINED MAX TEMPS SATURDAY IN THE NEIGHBORHOOD OF 5 TO 8 DEGREES BELOW MOS GUIDANCE. SATURDAY NIGHT/SUNDAY DEFINITELY LOOK WARMER /RELATIVELY SPEAKING/ AS SOUTHWESTERLY FLOW INCREASES AND HAVE MADE LITTLE CHANGE TO THE FORECAST FOR THOSE TIME FRAMES. NEXT CHANCE FOR PRECIP WILL COME IN ASSOCIATION WITH A CLIPPER SYSTEM MOVING THROUGH THE NORTHWESTERLY FLOW ALOFT AND CROSSING OUR AREA SUNDAY NIGHT/EARLY MONDAY. LONG RANGE MODELS ARE HAVING TROUBLE RESOLVING TIMING AND MOISTURE PROFILES FOR THIS SYSTEM...SO WHILE THERE WOULD SEEM TO BE A DECENT CHANCE OF PRECIP HAVE KEPT POPS SLIGHT FOR SUNDAY NIGHT AND MONDAY ESPECIALLY DUE TO THE UNCERTAINTY OF WHICH OF THESE PERIODS PRECIP WILL BE MOST LIKELY TO OCCUR IN...AS THE DURATION WILL BE RELATIVELY SHORT WITH THE SYSTEM MOVING QUICKLY PAST. ANOTHER ITEM OF NOTE IS THAT DEPENDING ON HOW MUCH WARM AIR ADVECTION TAKES PLACE IN THE 24 HOURS OR SO BEFORE THIS PRECIP BEGINS THERE IS A SLIGHT CHANCE OF SOME KIND OF MIXED PRECIP AS INDICATED BY SOME OF THE MODEL SOUNDINGS. HOWEVER...THIS REMAINS A REMOTE CHANCE ATTM AND IT APPEARS THAT ANY PRECIP WITH THIS SYSTEM WILL LIKELY BE ALL SNOW. AFTER THAT NEXT WEEK LOOKS QUIET AND CONSIDERABLY WARMER /FINALLY/ WITH DEEP RIDGING AND SOUTHERLY LOW LEVEL FLOW FOR SEVERAL DAYS. && .AVIATION... 07/12Z...UPPER LEVEL LOW PASSING TO THE EAST WILL CONTINUE TO SWIRL LOW CLOUDS AND LIGHT SNOW OVER CENTRAL IOWA TODAY. WINDS WILL ALSO BE INCREASING...AND HAVE GUSTS IN THE UPPER 20S/LOWER 30S THROUGH MUCH OF THE DAY...EVEN A FEW KTS HIGHER ARE POSSIBLE. NOT WORTH MENTIONING FOR THAT LONG OF A DURATION HOWEVER...SO WILL WAIT TO HIGHLIGHT THAT AS THE NEED ARISES. UPSTREAM OBS SUPPORT KEEPING VSBY NEAR 1SM DESPITE THE BLSN EXPECTED. HOWEVER...CANNOT RULE OUT TEMPO LOWER VSBY NEAR 1/2SM. A GRADUAL DIMINISHING OF WIND AND BLSN TO OCCUR AFT 03Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING ENTIRE AREA TIL 00Z FRIDAY. SHORT TERM...MOYER LONG TERM...LEE AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 451 AM CST THU JAN 7 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 451 AM CST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA INTO THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. LIGHT SNOW WILL PERSIST TODAY BEFORE TAPERING OFF FROM WEST TO EAST TONIGHT. ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE EXPECTED...HOWEVER NORTHWEST WINDS WILL BECOME STRONG TODAY RESULTING IN SIGNIFICANT TO POTENTIALLY SEVERE BLOWING AND DRIFTING OF SNOW...ESPECIALLY IN RURAL AND OPEN AREAS. THIS WILL REDUCE VISIBILITY SUBSTANTIALLY WITH NEAR WHITE OUT CONDITIONS POSSIBLE AT TIMES. THE BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS AND SOME RURAL ROADS WILL BECOME IMPASSIBLE. CONDITIONS WILL IMPROVE SLOWLY TONIGHT AS THE SNOW TAPERS OFF AND WINDS BEGIN TO SUBSIDE...HOWEVER ARCTIC AIR RUSHING INTO THE REGION WILL GENERATE BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILLS IN THE 20 TO 40 BELOW RANGE TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILLS IN THE 20 TO 40 BELOW RANGE WILL PERSIST INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED. LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM SNOW GOWRIE 42.28N 94.29W
01/07/2010 M6.7 INCH WEBSTER IA PUBLIC
RELAYED FROM LOCAL TV STATION.
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM SNOW GRUNDY CENTER 42.36N 92.77W
01/07/2010 E4.0 INCH GRUNDY IA PUBLIC
PUBLIC REPORTS 4 INCHES OF SNOW SO FAR IN GRUNDY CENTER.
RELAYED BY LOCAL MEDIA.
0535 AM SNOW WINTERSET 41.34N 94.02W
01/07/2010 E4.5 INCH MADISON IA PUBLIC
PUBLIC REPORTS 4.5 INCHES OF SNOW SO FAR IN WINTERSET.
RELAYED BY LOCAL MEDIA.
&&
LEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM SNOW 1 ENE FORT DODGE 42.51N 94.16W
01/07/2010 M6.2 INCH WEBSTER IA COCORAHS
0553 AM SNOW BLOCKTON 40.62N 94.49W
01/07/2010 M4.0 INCH TAYLOR IA CO-OP OBSERVER
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM SNOW DES MOINES INT AIRPORT 41.53N 93.66W
01/07/2010 M5.1 INCH POLK IA OFFICIAL NWS OBS
0607 AM SNOW 1 S SAYLORVILLE LAKE 41.74N 93.72W
01/07/2010 M4.9 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE IN JOHNSTON.
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM SNOW WATERLOO AIRPORT 42.56N 92.40W
01/07/2010 M5.8 INCH BLACK HAWK IA OFFICIAL NWS OBS
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM SNOW 1 E CLIVE 41.61N 93.75W
01/07/2010 M4.0 INCH POLK IA NWS EMPLOYEE
&&
JHThe national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201237, 201238, 201239.